Georgia, 2016Wildfire in Georgia, December 21 to 25, 2016
December 21 to 25, 2016 · NWS FFC · 1 event in 1 county or zone
Throughout the spring, summer and autumn, north Georgia saw an extended period of below normal rainfall. By late summer and early fall all of north Georgia was experiencing severe, extreme or exceptional drought conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Throughout the spring, summer and autumn, north Georgia saw an extended period of below normal rainfall. By late summer and early fall all of north Georgia was experiencing severe, extreme or exceptional drought conditions. As summer vegetation began to die off and autumn leaves began falling from the trees, the continued extremely dry conditions led to very dangerous wildfire conditions. From early October through November and into December, numerous wildfires erupted across north and central Georgia including 3 major wildfires covering multiple thousands of acres apiece in the north Georgia mountains. By the end of December, over $20 million dollars in federal funds had been spent fighting wildfires across north Georgia in the Chattahoochee National Forest and on surrounding federal and state lands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 21, 6:53 AM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Dec 21, 6:53 AM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
653 AM EST Wed Dec 21 2016
.PREV DISCUSSION... /Issued 339 AM EST Wed Dec 21 2016/
.SHORT TERM /Today through Thursday/...
Unique and potentially dangerous setup this morning as subfreezing
surface temperatures and ample lingering low level moisture has
resulted in fairly widespread freezing fog with some locations down
as low as a quarter mile visibility. Not only is the reduced vsby an
issue for motorists /whether traveling for the holidays or
morning commuters/ but elevated surfaces and even longer exposed
vehicles have decent chance of accumulating an icy glaze when
interacting with the fog. There will likely be some slick bridges
and overpasses in north GA and north central GA this morning. Have
expanded the Freezing Fog Advisory now to include an area along
and north of a LaGrange to Macon to Louisville line including all
of north GA and the Atlanta metro. Temps should warm up and fog
should lift/scatter by after 9 AM.
Otherwise beyond the near term...the rest of the short term is
relatively benign as weak sfc ridge gets more reinforcement from a
dry front and another stronger ridge behind for Thursday. Temps
Thurs morning should be in the safe zone compared to this morning...
generally in the 40s area-wide mainly due to some midlevel clouds
building in from this disturbance. Highs Thurs look pleasant in the
mid 50s north to mid 60s south.
Baker
&&
.LONG TERM /Thursday Night through Tuesday/...
No major changes needed to the long term portion of the forecast.
High pressure across the CWFA at the beginning of the period will
begin to shift east across the Mid Atlantic states on Friday,
building a wedge down the spine of the Appalachians. The wedge
should hold through the weekend...but begin to erode by the first of
the week as a cold front approaches from the west. The front is
progged to come through the early to middle part of next week.
The best chances for rain Saturday and Sunday will be within the
wedge. The potential for some showers begins to increase by the
first part of next week along and ahead of the frontal boundary.
Temps are expected to be above normal...so no frozen stuff expected
at this time.
NListemaa
&&
.AVIATION...
12Z Update...
Some sites dealing with either some patchy freezing fog or
LIFR/VLIFR cigs/vsbys that should improve in next few hours by
13-14z. KATL however has so far has only had to deal with MVFR
vsbys and fog axis has stayed mainly just north. Initial light NW
winds should swing SW this afternoon then light/calm tonight. Mid
level clouds in SCT/BKN 5-7 kft range should come in tonight with
a weak disturbance/front. Expect more enhanced NW winds though
still generally under 10 kts for Thursday.
//ATL Confidence...12Z Update...
Medium on initial cig trend with current fog areas.
High on all else.
Baker
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 58 43 62 36 / 5 0 5 0
Atlanta 58 47 60 38 / 5 0 5 0
Blairsville 57 39 54 30 / 5 0 5 0
Cartersville 57 43 58 35 / 5 0 5 0
Columbus 61 48 64 41 / 5 0 5 0
Gainesville 57 45 59 36 / 5 0 5 0
Macon 60 43 65 40 / 5 0 5 0
Rome 56 41 58 33 / 5 0 5 0
Peachtree City 60 44 61 37 / 5 0 5 0
Vidalia 58 43 66 43 / 5 0 5 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Freezing Fog Advisory until 9 AM EST this morning for the
following zones: Baldwin...Banks...Barrow...Bartow...Bibb...
Butts...Carroll...Catoosa...Chattooga...Cherokee...Clarke...
Clayton...Cobb...Coweta...Crawford...Dade...Dawson...DeKalb...
Douglas...Fannin...Fayette...Floyd...Forsyth...Gilmer...
Glascock...Gordon...Greene...Gwinnett...Hall...Hancock...
Haralson...Heard...Henry...Jackson...Jasper...Jefferson...
Jones...Lamar...Lumpkin...Madison...Meriwether...Monroe...
Morgan...Murray...Newton...North Fulton...Oconee...Oglethorpe...
Paulding...Pickens...Pike...Polk...Putnam...Rockdale...South
Fulton...Spalding...Taliaferro...Towns...Troup...Union...Upson...
Walker...Walton...Warren...Washington...White...Whitfield...
Wilkes.
&&
SHORT TERM...Baker
LONG TERM....NListemaa
AVIATION...Baker
Hazardous weather outlook, Dec 21, 5:51 AM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
551 AM EST WED DEC 21 2016
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
551 AM EST WED DEC 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
A FREEZING FOG ADVISORY HAS BEEN ISSUED FOR PORTIONS OF NORTH
GEORGIA...MAINLY ALONG AND NORTH OF A LINE FROM LAGRANGE TO
MACON TO OCONEE THROUGH 9AM. LIGHT ICING IS POSSIBLE ON ELEVATED
SURFACES, ESPECIALLY ON BRIDGES AND OVERPASSES.
PATCHY DENSE FOG IS POSSIBLE SOUTH OF THE LAGRANGE TO MACON TO
OCONEE LINE.
IN BOTH AREAS, VISIBILITIES MAY DIP TO ONE QUARTER OF A MILE OR
LESS...ESPECIALLY IN LOW LYING AREAS OR NEAR BODIES OF WATER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Wildfire, Union
- When
- December 21, 9:00 AM EST to December 25, 12:00 PM EST
- Where
- Union forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.834, -83.991 (the zone’s center; the record gives no point)
The USDA National Forest Service reported that a vehicle fire along the Richard B Russell Scenic Byway, or State Highway 348, north of Tesnatee Gap resulted in a wildfire. The Bad Santa fire which started on December 21st was reported to be fully contained on December 25th after burning 435 acres.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Colorado, December 21 to 23, 201616 events
- Winter Weather in Michigan, December 21, 20166 events
- Flooding and Heavy Rain in Arizona, December 21 to 23, 20163 events
- Flood and High Wind in California, December 21 to 22, 2016$5,000 · 58 kt wind · 3 events
- Wildfire in Nebraska, December 21, 2016$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668116.